Ask a doctor

Swelling and bruising after restylane on tear troughs and marionette lines. Should I worry? (Photo)

I had restylane in my tear troughs and marionette lines today. I bruise easily, so wasn't surprised to see bruising, but I wasn't expecting the swelling. I iced on and off all day, took oral arnica Montana, and topical. I look like I got in a bar fight. In the pix, I even have concealer on.. Is this much bruising and swelling anything I should be concerned about? How long will this last? Anything more I can do to lessen it? Thanks'

Doctor Answers (7)

Bruising/swelling after restylane

+1
HA products such as Restylane are hydrophilic (water loving) and absorb water during the first 48 hours so there is often an appearance of tissue swelling, which is actually the product taking in water.  Using Bendryl at night for the first 2 nights can sometimes help diminish this effect a bit but it will go away within several days and bruising usually resolves within a week.  Make sure not to expose bruised skin to sun though as you might get staining of the skin with products from the blood cells.  Call your doctor if it is not significantly improved in a weeks time.


New York Oculoplastic Surgeon
5.0 out of 5 stars 30 reviews

Bruising and swelling after Restylane injections

+1
One of the potential side effects of Restylane injections are bruising and swelling locally at the site of injection.  These side effects should minimize and disappear in about a week.  Continue to ice and take Arnica and it will hopefully go away sooner. Some patients have told me that eating pineapple has helped heal the bruising faster.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 34 reviews

Bruising & Swelling From Fillers Common, Usually Nothing To Worry About, But Not Inevitable With Proper Precautions

+1
First let me say that I am sorry that you are worried. The good news is that bruising and swelling, if and when they occur following treatment with injectable fillers, are temporary--typically lasting only a few days--and do not effect the final aesthetic result. Icing, the use of oral and/or topical arnica,  oral bromelain and of course concealers are the usual remedies recommended to manage these problems,  but typically in my experience they resolve just about as quickly when simply left to their own devices.

Going forward, however, before future treatments, it would be wise to abstain for at least a week prior to anticipated tretment--if medically permitted to do so, of course---from the use of aspirin or aspirin-containing products, NSAIDs, vitamin E, supplements, such as garlic, ginseng, and ginko biloba, since all of these prolong bleeding ("thin the blood"), which in turn increases the likelihood of bruising. Heavy alcohol consumption within twenty-four hours of treatment may likewise do so and should be avoided.

Regarding the physician's end, you should be sure that the physician injector you choose has experience and expertise in injecting fillers, particularly in the tricky and delicate area under the eyes that is more prone to bruising owing to the abundance of capillaries in the area. The use of blunt cannulas for injection that require only one injection point to cover large areas can also reduce the likelihood (not eliminate) of bruising. And as an additional benefit, fewer skin pricks generally translates into less bruising and swelling and less pain.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 13 reviews

Restylane Injections

+1
Bruising and swelling are the most common side effects following the injection of cosmetic fillers.  The area below the lower eyelid has thin skin with many small capillaries, making it a high risk area for bruising and swelling following Restylane injections. 

Icing, Arnica (topical or oral) and avoiding all aspirin or aspirin based products for the next couple of days should help, but understand that this swelling and bruising may last you a couple weeks so be patient.  Should you feel uncomfortable or uneasy, you should schedule a follow up appointment with your physician.

Stephen T. Greenberg, MD
New York Plastic Surgeon
4.0 out of 5 stars 17 reviews

Bruising and swelling after Restylane to tear troughs

+1
Bruising and swelling happen after fillers and need to be expected. They are by far the most common 'side effects'. Each injector will try to minimize this as much as possible, but remember that a solution is being put into an area that didn't have it before. And in the eye area there are lots of small capillaries and thinner skin. Bruising and swelling will happen there. You can ice, sleep a bit elevated, continue your Arnica, and avoid Aspirin and Advil. But in this area, you should have expected swelling and bruising, which can persist for up to 2 weeks.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Tear trough fillers

+1
I tell patients that if they do not bruise with tear trough injections that is and exception rather than the rule.  Best of luck.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Swelling and bruising after restylane on tear troughs and marionette lines. Should I worry?

+1
Nothing to worry about if it is just bruising and swelling. This is very very common because the skin around the eyes is very thin and has many blood vessels, leading to (sometimes significant) bruising and swelling. It sounds like you are doing all of the right things--cold compresses & Arnica.  Keeping your head elevated can also help the swelling to go away faster. It can take some time for it to resolve--especially the bruising.  If you are worried and have social events, etc your injector may be able to do BBL (a light therapy for bruising) to help it resolve a little faster.  You can check with them to see if they have that capability. Speak to your injector about proactive things you can do to avoid bruising next time--such as medications to avoid, starting to take Arnica a few days before the injection, etc. Good luck!

Megan Jack, MD
Boca Raton Plastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.